Missouri, 2013

Drought in Missouri, August 27 to 31, 2013

August 27 to 31, 2013 · NWS EAX · 15 events in 15 counties and zones

A persistent upper level ridge of high pressure centered over the lower Missouri Valley, in late August, caused D2 drought conditions to redevelop across portions of north central Missouri. Several locations, including Kirksville, reported only a trace of rainfall for the month of August.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

A persistent upper level ridge of high pressure centered over the lower Missouri Valley, in late August, caused D2 drought conditions to redevelop across portions of north central Missouri. Several locations, including Kirksville, reported only a trace of rainfall for the month of August.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Aug 26, 10:57 PM CST, 1 hour 3 minutes earlier.

Area forecast discussion, Aug 26, 10:57 PM CST, 1 hour 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1157 PM CDT MON AUG 26 2013

.SHORT TERM...(This Evening through Tuesday Night)
Issued at 348 PM CDT MON AUG 26 2013

Other than some very minor cosmetic changes have maintained the
previous forecast. A large upper high extending from the Rockies
eastward will continue to be the primary influence on our weather.
With no frontal boundary nor upper level disturbances to affect the
region we can expect the hot and dry weather to continue. Progged
850mb temperatures of 20C-23C for Tuesday are about 1C warmer than
today so persistence +1 seems logical. With a prolonged period of
heat and no influx of low level moisture boundary layer mixing
should improve and result in slightly lower dewpoints. This would
offset the slightly warmer air temperatures and result in similar
heat index values, which remain below advisory criteria. So will not
issue any headlines but maintain the public awareness of the
prolonged heat via Special Weather Statements as well as posting
info on social media outlets.

.LONG TERM...(Wednesday through Monday)
Issued at 348 PM CDT MON AUG 26 2013

Nothing much has changed over the past couple of days as the medium
range models maintain a firmly entrenched and expansive upper high
from the Rockies to the Mid Atlantic states. Temperatures will
average around 10 degrees above average through the weekend and
could extend into next Monday. Have opted to disregard the ECMWF
solution of a weak backdoor cold front moving westward through
northeast MO Sunday night and the entire CWA by next Monday. While
one can hope the ECMWF is right it is better to maintain status quo
when dealing with such a huge upper high until there is a definitive
shortwave that can push through and alter the flow.

Later shifts will need to consider a multi-day heat advisory
starting Wednesday should the current forecast be maintained or if
temperatures/dewpoints are raised. A prolonged period of afternoon
heat indices in the 100 to 104 range could take a toll on groups
prone to heat stress.

The NAM/GFS/ECMWF and GEM, to varying degrees, work a backdoor cold
front southwestward through IL and IA Wednesday night and Thursday.
They all have shown good run-to-run continuity with the NAM the only
model working the cold front into the CWA by Thursday. The other
models get close but no cigar. The current forecast will side with
consensus and maintain a dry forecast, but will keep an eye on the
NAM as its solution could generate a band of convection within the
narrow baroclinic zone.

And there is still the question of what if any weather will
accompany the remnants of the tropical depression in the northern
Gulf of Mexico which tracks clockwise around the outer periphery of
the upper high. The medium range models are very similar through
Thursday as they lift the feature into KS but then they go their
separate ways...owing to the very weak steering flow over the
central U.S. given the strong cap in place and inspecting the
progged soundings it is difficult to get excited by anything more
than clouds working this far west.

&&

.AVIATION...(For the 06Z TAFS through 06Z Wednesday Morning)
Issued at 1156 PM CDT MON AUG 26 2013

Clear skies and unlimited visibilities expected through the period,
with southwest winds averaging around 10 knots, increasing to 12-14
knots by mid morning with higher gusts.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

SHORT TERM...MJ
LONG TERM...MJ
AVIATION...Bookbinder
Hazardous weather outlook, Aug 26, 5:08 PM CST, 6 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
608 PM CDT MON AUG 26 2013

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-271100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS-
ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER-
HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON-
CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON-
RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS-
COOPER-BATES-HENRY-
608 PM CDT MON AUG 26 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

AFTERNOON HEAT INDICES BETWEEN 98 AND 103 DEGREES ARE EXPECTED
THROUGH THE REMAINDER OF THE WEEK. THE CUMULATIVE EFFECTS OF HOT AND
HUMID WEATHER...COMBINED WITH LIMITED NIGHTTIME RELIEF...WILL LEAD
TO POTENTIALLY DANGEROUS CONDITIONS FOR THOSE SUSCEPTIBLE TO THE
HEAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

BOOKBINDER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 drought. Local standard time, as filed.

Drought, Adair

When
August 27, 12:00 AM CST to 11:59 PM CST
Where
Adair forecast zone
Reported by
Drought Monitor
Coordinates
40.191, -92.601 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed over Adair County in August. The ASOS just south of Kirksville reported only a trace of rainfall.

Drought, Daviess

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Daviess forecast zone
Reported by
Drought Monitor
Coordinates
39.961, -93.985 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Daviess County at the end of August. Pattonsburg reported 0.24 inches of rain.

Drought, De Kalb

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
De Kalb forecast zone
Reported by
Drought Monitor
Coordinates
39.893, -94.405 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across extreme northeastern Dekalb County at the end of August. Amity reported 0.22 inches of rain.

Drought, Gentry

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Gentry forecast zone
Reported by
Drought Monitor
Coordinates
40.212, -94.410 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Gentry County at the end of August. Albany reported 0.21 inches of rain.

Drought, Grundy

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Grundy forecast zone
Reported by
Drought Monitor
Coordinates
40.114, -93.565 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Grundy County at the end of August. Trenton reported 0.04 inches of rain.

Drought, Harrison

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Harrison forecast zone
Reported by
Drought Monitor
Coordinates
40.355, -93.992 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Harrison County at the end of August. Bethany reported 0.92 inches of rain.

Drought, Linn

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Linn forecast zone
Reported by
Drought Monitor
Coordinates
39.870, -93.107 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Linn County at the end of August. Linneus reported 0.04 inches of rain.

Drought, Livingston

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Livingston forecast zone
Reported by
Drought Monitor
Coordinates
39.782, -93.548 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Livingston County at the end of August. Chillicothe reported 1.27 inches of rain.

Drought, Macon

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Macon forecast zone
Reported by
Drought Monitor
Coordinates
39.831, -92.565 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Macon County at the end of August. Long Branch reported 0.01 inches of rain.

Drought, Mercer

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Mercer forecast zone
Reported by
Drought Monitor
Coordinates
40.422, -93.569 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Mercer County at the end of August. Princeton reported 0.33 inches of rain.

Drought, Nodaway

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Nodaway forecast zone
Reported by
Drought Monitor
Coordinates
40.361, -94.883 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across extreme east central Nodaway County at the end of August. Maryville reported 0.81 inches of rain.

Drought, Putnam

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Putnam forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -93.016 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Putnam County at the end of August. Unionville reported 1.95 inches of rain.

Drought, Schuyler

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Schuyler forecast zone
Reported by
Drought Monitor
Coordinates
40.470, -92.521 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across extreme southwestern Schuyler County at the end of August. Downing reported 0.08 inches of rain.

Drought, Sullivan

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Sullivan forecast zone
Reported by
Drought Monitor
Coordinates
40.211, -93.111 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Sullivan County at the end of August. Milan reported 0.12 inches of rain.

Drought, Worth

When
August 27, 12:00 AM CST to August 31, 11:59 PM CST
Where
Worth forecast zone
Reported by
Drought Monitor
Coordinates
40.479, -94.422 (the zone’s center; the record gives no point)

Severe D2 drought conditions developed across Worth County at the end of August. Grant City reported 0.38 inches of rain.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2013Every state in 2013This day in weather historyWarnings in Missouri, August 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 468325, 468326, 468327, 468328, 468329, 468330, 468331, 468332, 468333, 468334, 468335, 468336, 468337, 468338, 468339.